Advertisement

Unilateral mydriasis due to scopolamine patch

  • Pauline Vasselon
  • Luisa Weiner
  • Fanny Rossi-Pujo
  • Marie Socha
  • Patrick Peton
  • Isabelle May
  • Béatrice Demore
  • Hervé JavelotEmail author
Case Report

Abstract

Case We report the case of a patient who presented with unilateral mydriasis after a scopolamine patch application. The specific clinical context (cancer) reported here may have led to the misinterpretation of the etiology of mydriasis. Conclusion Our case description warns against diagnostic mistakes related to this side effect and highlights the advantages of pilocarpine test in the differential diagnosis of unilateral mydriasis.

Keywords

Differential diagnosis Side effect Transdermal scopolamine patch Unilateral mydriasis 

Notes

Conflicts of interest

None.

Funding

None.

References

  1. 1.
    Roquer JM, Vila A, Roure C. Transdermal scopolamine patches and anisocoria. Med Clin (Barc). 1995;104(17):677–8.Google Scholar
  2. 2.
    Thiele EA, Riviella JJ. Scopolamine patch-induced unilateral mydriasis. Pediatrics. 1995;96(3 Pt 1):525.PubMedGoogle Scholar
  3. 3.
    Rodor F, Cottin C, Jouglard J. Transdermal scopolamine and mydriasis. Therapie. 1989;44(6):447–8.PubMedGoogle Scholar
  4. 4.
    Verdier DD, Kennerdell JS. Fixed dilated pupil resulting from transdermal scopolamine. Am J Ophthalmol. 1982;93(6):803–4.PubMedGoogle Scholar
  5. 5.
    Roper DL, Hale L. A case report: unilateral cycloplegia resulting from careless use of Transderm-V. Aviat Space Environ Med. 1982;53(11):1129–30.PubMedGoogle Scholar
  6. 6.
    Firth AY, Walker K. Visual side-effects from transdermal scopolamine (hyoscine). Dev Med Child Neurol. 2006;48(2):137–8.PubMedCrossRefGoogle Scholar
  7. 7.
    Flora PG. Accidental cycloplegia with Transderm-V therapy. Can J Ophthalmol. 1982;17(3):135.PubMedGoogle Scholar
  8. 8.
    McCrary JA III, Webb NR. Anisocoria from scopolamine patches. JAMA. 1982;248(3):353–4.PubMedCrossRefGoogle Scholar
  9. 9.
    Lin YC. Anisocoria from transdermal scopolamine. Paediatr Anaesth. 2001;11(5):626–7.PubMedCrossRefGoogle Scholar
  10. 10.
    Thompson HS, Newsome DA, Loewenfeld IE. The fixed dilated pupil. Sudden iridoplegia or mydriatic drops? A simple diagnostic test. Arch Ophthalmol. 1971;86(1):21–7.PubMedGoogle Scholar
  11. 11.
    Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239–45.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  • Pauline Vasselon
    • 1
  • Luisa Weiner
    • 2
  • Fanny Rossi-Pujo
    • 3
  • Marie Socha
    • 1
  • Patrick Peton
    • 4
  • Isabelle May
    • 1
  • Béatrice Demore
    • 1
  • Hervé Javelot
    • 1
    • 5
    Email author
  1. 1.Service Pharmacie, CHU NancyNancyFrance
  2. 2.Service de Psychiatrie II, CHU de StrasbourgStrasbourgFrance
  3. 3.Service d’Ophtalmologie, CHU NancyNancyFrance
  4. 4.Unité Hospitalière Sécurisée InterrégionaleHôpital Brabois Adultes, CHU NancyNancyFrance
  5. 5.Faculté de Médecine de NancyVandoeuvre Lès NancyFrance

Personalised recommendations